Kansas, 2015

Damaging Winds in Kansas, August 27, 2015

August 27, 2015 · NWS DDC · 2 events in 2 counties and zones

A couple of storms became marginally severe during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A couple of storms became marginally severe during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 27, 1:41 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 27, 1:41 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
241 PM CDT THU AUG 27 2015

...Updated long term discussion...

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 117 PM CDT THU AUG 27 2015

Models remain in good agreement with an upper level trough
crossing the Central High Plains overnight as a surface
boundary/weak cold front crosses southwestern Kansas. Water vapor
loop earlier this morning indicated an upper level disturbance,
located over southern Colorado at 12z Thursday. Dprog/dt along
with the RAP and NAM suggesting that this disturbance will precede
the main upper trough and will be crossing southwest Kansas
between 18z Thursday and 00z Friday. Based on the timing of the
southern Colorado upper wave along with 700mb moisture, 700mb
frontogenesis, and afternoon mid level instability ahead of this
wave late day will be leaning towards the HRRR,RAP,ARW, and NMM
with the better chances for scattered thunderstorms developing
along and east of a Dighton to Hugoton line. the main hazards from
these storms still appear to be hail quarter size and smaller
along with wind gusts of near 60 mph based on the latest RAP 0-6km
shear and CAPE values late today and early this evening. Periods
of moderate to heavy rainfall will also be possible, especially
east of highway 283. These thunderstorms are expected to move east
overnight as another area of scattered thunderstorms develop
further west near the weak cold front/surface boundary as it and
the main upper trough crosses western Kansas between 03z and 12z
Friday. Severe weather is not anticipated with these storms,
however moderate rainfall and lightning still will be likely.

A few lingering thunderstorms will be possible across south
central Kansas early Friday morning, however as the upper level
trough moves east towards the mid Mississippi valley these storms
will quickly end and skies will begin to clear from west to east.
As the weak cold front continues to move south across Oklahoma
during the day the 900mb to 850mb temperatures will cool. 850mb
mix down temperatures at 00z Saturday continue to supports highs
mainly in the 85 to 90 degree range.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 240 PM CDT THU AUG 27 2015

High pressure at the surface will build across western Kansas
Friday night so winds will decrease to less than 10 knots after
sunset. Given these winds and clear/mostly clear conditions will
trend towards undercutting guidance for lows. Will favor
temperatures falling back into the mainly the upper 50s to lower
60s.

From Saturday through the beginning of next week an upper level
ridge will build and shift eastward into the Central and Northern
Plains. This trend continues to support the previous forecast with
a gradual warming trend through early next week. Highs will be
rebounding from the upper 80s to around 90 on Saturday to at least
the low to mid 90s on Monday and Tuesday.

Towards mid week a southwesterly flow will develop across the
Central High Plains. The GFS and ECMWF also suggest some tropical
moisture will try to return to Colorado and portions of western
Kansas. This may limit how warm temperatures will get around mid
week. There will also be a slightly better chance for afternoon
and evening thunderstorms along a surface boundary which is
expected to be located near the Colorado border should any subtle
upper wave be embedded in the southwesterly flow.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1209 PM CDT THU AUG 27 2015

Clouds will thicken and lower this afternoon as a Colorado upper
level trough moves east towards western Kansas. At this time based
on the NAM BUFR along with the RAP and NMM the VFR ceilings by
late day/early evening will lower to around 3500 ft AGL. In
addition to the lowering ceilings there will also be a chance for
thunderstorms ahead of the upper level trough late today and early
tonight. DDC and HYS will have the better opportunity for
convection for thunderstorms between 21z Thursday and 03z Friday.
GCK also has a chance but it appears to be prior to 00z Friday,
and the probability is less than 50 percent. As this upper level
trough passes the chance for storms will end and skies will begin
to slowly clear. Gusty southwest winds will continue until a cold
front crosses southwest Kansas between 03z and 09z Friday. As this
cold front passes the winds will shift to the north at 10 to 15
knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  88  60  89 /  50  10   0   0
GCK  64  88  59  89 /  40  10   0   0
EHA  64  88  59  89 /  30  10  10   0
LBL  66  89  60  90 /  50  10   0   0
HYS  65  87  59  89 /  60  10   0   0
P28  70  91  63  90 /  30  20  10   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 27, 3:03 AM CST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
403 AM CDT THU AUG 27 2015

KSZ030-031-043>046-061>066-074>081-084>090-280915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
403 AM CDT THU AUG 27 2015 /303 AM MDT THU AUG 27 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL EVENTUALLY MOVE OUT
ACROSS THE GREAT PLAINS LATER TODAY. THIS FEATURE WILL USHER IN
THE PASSAGE OF A WEAK COLD FRONT ACROSS KANSAS. EVENING STORMS ARE
EXPECTED TO DEVELOP ALONG THIS BOUNDARY. THE MAIN THREATS WILL BE
50 TO 60 MPH WINDS, NICKEL TO QUARTER SIZE HAIL, AND MODERATE
RAINFALL AMOUNTS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THUNDERSTORMS STORMS WILL BE POSSIBLE AGAIN NEXT
WEEK. SEVERE WEATHER IS UNLIKELY.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, Aug 27, 4:06 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT THU AUG 27 2015

KSZ062-063-272245-
FINNEY KS-KEARNY KS-
506 PM CDT THU AUG 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND
SOUTHEASTERN KEARNY COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF LAKIN...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLCOMB AND PLYMELL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3775 10123 3790 10123 3803 10092 3775 10083
TIME...MOT...LOC 2205Z 263DEG 18KT 3783 10113

JJOHNSON

The radar

The Dodge City radar (KDDC), 90 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
August 27, 4:55 PM CST
Where
Haskell County, 12.44 mi N of Satanta Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.630, -100.980

Three to five inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Gray

When
August 27, 7:00 PM CST
Where
Gray County, 6.91 mi N of Montezuma
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.700, -100.450

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600376, 600377.